Overview of Adhesive Allergy

When a Bandage or Transdermal Patch Causes Rash

Young woman wearing nicotine patch

Science Photo Library / Getty Images

Adhesives are used on a variety of products to provide the "stickiness" to allow the product to adhere to the skin or other parts of the body. These products may include adhesive bandages, artificial nails, and transdermal patches used for the delivery of medications, such as nicotine and hormones used for birth control.

While adhesives serve an important role in daily life, many people experience itchy rashes after prolonged exposure to adhesives. Glues used for the adhesives are known to cause irritant-based contact dermatitis. These glues are most commonly acrylates, including methacrylates, and epoxy diacrylates (also known as vinyl resins).

Symptoms

When adhesives are in contact with the skin for prolonged periods of time (hours to days), a skin rash can occur in up to 50% of people. Usually, the skin rash is mild and itchy with red and bumpy skin. Once the adhesive is removed, the rash will usually go away within a number of days without treatment.

In the case of transdermal patches for the delivery of medicine, the adhesive patch may be removed after a specified period of time and a new patch placed on a different area of the body.

When the rash is caused by allergic contact dermatitis (such as occurs with poison oak or poison ivy), the body "remembers" where the rash had been before, and the rash may reappear in the original site if reexposure occurs.

Diagnosis

The diagnosis of adhesive allergy is made by the use of patch testing. Patch testing can confirm what is already suspected based on a person's symptoms, but also identify the particular chemical that is causing the contact dermatitis. Patch testing also may reveal a problem other than an adhesive allergy, such as an allergy to latex, ​thiuram, or even to the drug itself.

Latex allergy is frequently caused by IgE antibodies that respond to the latex protein itself or to thiuram, an accelerator used in the process of latex manufacturing.

There also have been numerous reports of rashes caused by the active medication in transdermal patches, including nicotine. Therefore, the only way to know what exactly is causing the rash—be it the adhesive, latex, or medication—is to have patch testing performed.

Treatment

The simplest treatment for adhesive allergy is to avoid exposure to the chemical causing the problem. In the cause of irritant-based contact dermatitis from a medicated transdermal patch, changing the location of the patch from week to week may be all that is needed.

However, if the rash is severe, or extremely itchy, discontinuation of the medicated patch may be necessary. The rash itself is best treated with a topical corticosteroid, such as an over-the-counter product such as hydrocortisone 1% cream or a stronger version available by prescription only.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Spencer A, Gazzani P, Thompson DA. Acrylate and methacrylate contact allergy and allergic contact disease: a 13-year review. Contact Derm. 2016;75(3):157-64. doi:10.1111/cod.12647

  2. Gamradt P, Laoubi L, Nosbaum A, et al. Inhibitory checkpoint receptors control CD8 resident memory T cells to prevent skin allergy. J Allergy Clin Immunol. 2019;143(6):2147-57. doi:10.1016/j.jaci.2018.11.048

  3. Pak VM, Watkins M, Green-Mckenzie J. What is the role of thiurams in allergy to natural rubber latex products?. J Occup Environ Med. 2012;54(5):649-50. doi:10.1097/JOM.0b013e31824be452

Additional Reading